Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Lincoln, IL

January 22, 20184 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jan 22, 2018, 1:27 PM CST for 4 counties in Illinois. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2018, 1:27 PM CST (19:27 UTC)
Expired
Jan 22, 2018, 2:15 PM CST
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Logan County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 57 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 1:35 PM CSTHAIL 0.75Pleasant Plains, IL
Jan 22, 2:25 PM CSTHAIL 0.752 E Athens, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WUUS53 KILX 221927
SVRILX
ILC107-129-137-167-222015-
/O.NEW.KILX.SV.W.0001.180122T1927Z-180122T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
127 PM CST MON JAN 22 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Eastern Menard County in central Illinois...
  Southwestern Logan County in central Illinois...
  Northwestern Sangamon County in central Illinois...
  East central Morgan County in west central Illinois...

* Until 215 PM CST

* At 127 PM CST, a severe thunderstorm was located near New Berlin,
  or 9 miles west of Springfield, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Springfield, Sherman, Petersburg, Athens, Williamsville, New
  Berlin, Pleasant Plains, Greenview, Loami, Curran, Berlin,
  Cantrall, Capital Airport, Salisbury, Farmingdale, Lincolns New
  Salem, Fancy Prairie and Sweetwater.

This includes the following highways...
 Interstate 55 between mile markers 102 and 110.
 Interstate 72 between mile markers 80 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 8994 3977 9000 4012 8978 3994 8949
TIME...MOT...LOC 1927Z 216DEG 50KT 3980 8983 

HAIL...0.88IN
WIND...60MPH
 
$$

07
3 follow-up statements
304 
WWUS53 KILX 221941
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
141 PM CST MON JAN 22 2018

ILC107-129-137-167-222015-
/O.CON.KILX.SV.W.0001.000000T0000Z-180122T2015Z/
Menard-Logan-Sangamon-Morgan-
141 PM CST MON JAN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR EASTERN MENARD...SOUTHWESTERN LOGAN...NORTHWESTERN SANGAMON AND
EAST CENTRAL MORGAN COUNTIES...

At 141 PM CST, a severe thunderstorm was located near Pleasant
Plains, or 11 miles northwest of Springfield, moving northeast at 55
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Springfield, Sherman, Petersburg, Athens, Williamsville, New Berlin,
Pleasant Plains, Greenview, Loami, Curran, Berlin, Cantrall, Capital
Airport, Salisbury, Farmingdale, Lincolns New Salem, Fancy Prairie
and Sweetwater.

This includes the following highways...
 Interstate 55 between mile markers 102 and 110.
 Interstate 72 between mile markers 80 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 8994 3977 9000 4012 8978 3994 8949
TIME...MOT...LOC 1941Z 203DEG 48KT 3986 8983 

HAIL...1.00IN
WIND...60MPH
 
$$

07
621 
WWUS53 KILX 221956
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
156 PM CST MON JAN 22 2018

ILC137-222006-
/O.CAN.KILX.SV.W.0001.000000T0000Z-180122T2015Z/
Morgan-
156 PM CST MON JAN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORGAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3963 8992 3981 8993 4012 8978 3994 8949
TIME...MOT...LOC 1956Z 209DEG 39KT 3984 8984 

$$

ILC107-129-167-222015-
/O.CON.KILX.SV.W.0001.000000T0000Z-180122T2015Z/
Menard-Logan-Sangamon-
156 PM CST MON JAN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR EASTERN MENARD...SOUTHWESTERN LOGAN AND NORTHWESTERN SANGAMON
COUNTIES...

At 156 PM CST, a severe thunderstorm was located near Pleasant
Plains, or 11 miles west of Springfield, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Springfield, Sherman, Petersburg, Athens, Williamsville, New Berlin,
Greenview, Loami, Curran, Berlin, Cantrall, Capital Airport,
Salisbury, Farmingdale, Lincolns New Salem, Fancy Prairie and
Sweetwater.

This includes the following highways...
 Interstate 55 between mile markers 102 and 110.
 Interstate 72 between mile markers 83 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3963 8992 3981 8993 4012 8978 3994 8949
TIME...MOT...LOC 1956Z 209DEG 39KT 3984 8984 

HAIL...1.00IN
WIND...60MPH
 
$$

07
093 
WWUS53 KILX 222015 RRA
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
215 PM CST MON JAN 22 2018

ILC107-129-167-222025-
/O.EXP.KILX.SV.W.0001.000000T0000Z-180122T2015Z/
Menard-Logan-Sangamon-
215 PM CST MON JAN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MENARD...SOUTHWESTERN
LOGAN AND NORTHWESTERN SANGAMON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3963 8992 3981 8993 4012 8978 3994 8949
TIME...MOT...LOC 2015Z 216DEG 50KT 4003 8966 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:55 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 22, 11:55 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1155 AM CST Mon Jan 22 2018

.UPDATE...
Issued at 1055 AM CST Mon Jan 22 2018
Line of showers and thunderstorms from this morning has moved
eastward into IN. Some persistent low stratus remains over the
eastern half of the state on vis sat imagery. Significant clear
slot around the approaching storm system moving into IL. Enough
llvl moisture in place to result in some low stratocu development.
How quickly the clear slot clouds over as well as how dense will
likely impact the extent of minimal instability that develops.
Cooler air is wrapping around the system, if not the larger cold
airmass back to the NW, countering the attempted warm air
advection with the southerly winds. Likely to remain gusty through
the afternoon. Minor updates to the forecast will continue, but
leaving the afternoon chances for showers and thunderstorms.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 323 AM CST Mon Jan 22 2018

08z/2am surface analysis shows 1000mb low over northeast
Kansas...with warm front extending E/NE to southern Lake Michigan.
A band of showers with a few embedded thunderstorms has developed
within the warm sector of the system well ahead of an approaching
cold front. Latest radar imagery shows widespread showers/thunder
along and west of the I-55 corridor...with the convection tracking
N/NE. Based on radar timing tools, it appears most of the precip
will be east of I-55 by 12z, then will exit into Indiana between
15z and 18z. Once this initial band departs, a pronounced mid-
level dry slot will bring partial clearing and a period of dry
weather from late morning through mid-afternoon. After that, the
big question will be if any additional convection will develop
along the advancing cold front late this afternoon. Due to partial
sunshine and surface dewpoints in the middle to upper 50s,
SBCAPEs will reach 400-600J/kg...while 0-6km bulk shear values
range from 50-70kt. Despite this high shear/moderate instability
environment, the main mitigating factor for convection later
today will be a lack of deep-layer moisture. Some high-res models
such as the NAM12, HRRR, and WRF-NMM suggest widely scattered
showers/storms will develop along the front across the Illinois
River Valley after 21z...then will quickly track E/NE late this
afternoon into the early evening. Meanwhile, other models such as
the WRF-ARW and GFS show virtually no precip. At this point, will
focus highest PoPs during the morning hours as the main band of
precip passes, then will include low chance late this afternoon as
the cold front approaches. Any storms that fire this afternoon could
potentially produce gusty winds and small hail. High temperatures
today will climb well into the 50s.

The cold front will sweep through central Illinois this evening,
followed by a return to colder conditions overnight. Overnight low
temperatures will bottom out in the lower to middle 30s.
Meanwhile, wrap around moisture associated with surface low
pressure tracking into the Great Lakes will spill into west-
central Illinois this evening...then will spread E/NE to the
Indiana border toward midnight. The thermal profile will initially
be warm enough to support rain through the evening, then will cool
sufficiently to produce a rain/snow mix overnight. Any snow
accumulation will be quite minor, amounting to little more than a
couple tenths of an inch along/north of a Rushville to Bloomington
line.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 323 AM CST Mon Jan 22 2018

A few rain/snow showers will linger across the NE KILX CWA Tuesday
morning, followed by cool/dry weather by afternoon. Forecast
soundings suggest clearing will be slow and will likely not occur
until Tuesday night. Main weather story will be the windy and
colder conditions as temperatures hover in the 30s and brisk
northwesterly winds gusting 25-30mph create wind-chills in the
20s. Winds will gradually subside by Wednesday, but the cool
conditions will continue as highs remain mostly in the 30s.

After a short-wave trough passes on Wednesday, upper heights will
begin to rise as another wave coming onshore across California
induces downstream ridging over the Midwest. End result will be a
marked warming trend for central Illinois, with highs returning
to the 50s by Friday. 00z Jan 22 models have all quickened the
arrival of the late week system, with FROPA occurring on Saturday.
ECMWF no longer develops a substantial wave along the departing
front on Sunday, so its solution is more progressive...like the
previous runs of the GFS/GEM. As a result, PoPs will be largely
confined to the Friday night through Saturday time-frame...with
Sunday now appearing cool/dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1146 AM CST Mon Jan 22 2018

Clear slot around approaching low moving into Central IL and
creating non-homogeneous flight categories. As fast as the LIFR
cigs clear, MVFR cigs redevelop after a brief scattered deck.
South winds mainly gusting to 25kts, but llvl winds translated
down in CMI to 30-35kts. Borderline LLWS out of criteria now...
but winds just off the surface (1500ft) to 40kts with the
approach of the low. TS development in the clear slot still
showing with some of the cu in high res short term models...will
keep to VCTS as the coverage is not necessarily limited...but the
instability is limited enough to curb widespread thunder. Return
of low clouds later this evening under cyclonic flow of system.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HJS
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...HJS
Hazardous weather outlook, Jan 22, 11:29 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1129 AM CST Mon Jan 22 2018

ILZ027>031-036>038-041>046-048-051>056-061-231200-
Champaign-Christian-Coles-De Witt-Douglas-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Menard-Moultrie-Peoria-Piatt-Sangamon-
Shelby-Stark-Tazewell-Vermilion-Woodford-
1129 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few thunderstorms are possible from mid afternoon into early
evening. Some of these storms may be strong to severe. Locally
damaging winds up to 60 mph is the primary threat. However, a
brief tornado touchdown can't be ruled out.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

There is a small chance that spotter activation may be needed
late this afternoon or early this evening, mainly between 3 pm and
6 pm.

ILZ040-047-049-050-057-062-063-066>068-071>073-231200-
Cass-Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Morgan-Richland-Schuyler-Scott-
1129 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of east central
Illinois, southeast Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few thunderstorms are possible from mid afternoon into early
evening. Organized severe weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

In the hours before

Local storm report, Jan 22, 7:39 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
739 AM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HEAVY RAIN       GERMANTOWN HILLS        40.77N 89.47W
01/22/2018  M1.18 INCH       WOODFORD           IL   BROADCAST MEDIA

            FROM WMBD

&&

BAK
Local storm report, Jan 22, 7:48 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
748 AM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
01/22/2018  M1.11 INCH       MASON              IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       VIRGINIA                39.95N 90.21W
01/22/2018  M1.40 INCH       CASS               IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jan 22, 8:09 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 AM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
01/22/2018  M1.09 INCH       PEORIA             IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jan 22, 10:31 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1031 AM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 NNE ARENZVILLE        39.95N 90.34W
01/22/2018  M1.63 INCH       CASS               IL   COCORAHS

&&

JRP
Local storm report, Jan 22, 11:41 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1141 AM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
01/22/2018  M1.11 INCH       MASON              IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       VIRGINIA                39.95N 90.21W
01/22/2018  M1.40 INCH       CASS               IL   CO-OP OBSERVER

0645 AM     HEAVY RAIN       GERMANTOWN HILLS        40.77N 89.47W
01/22/2018  M1.18 INCH       WOODFORD           IL   BROADCAST MEDIA

            FROM WMBD

0700 AM     HEAVY RAIN       5 NNE ARENZVILLE        39.95N 90.34W
01/22/2018  M1.63 INCH       CASS               IL   COCORAHS

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
01/22/2018  M1.09 INCH       PEORIA             IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jan 22, 1:27 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
127 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             NEW BERLIN              39.73N 89.91W
01/22/2018  M1.00 INCH       SANGAMON           IL   LAW ENFORCEMENT

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 1:29 PM CSTSevere Thunderstorm WarningILXLogan, Mason, Menard, Sangamon46 min
Jan 22, 1:54 PM CSTSpecial Weather StatementILXPeoria, Tazewell51 min
Jan 22, 2:14 PM CSTSpecial Weather StatementILXLogan, Menard, Tazewell, Woodford46 min
Jan 22, 2:37 PM CSTSpecial Weather StatementILXMarshall, Peoria, Tazewell, Woodford38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.